Over-the-counter (OTC) pain and fever medications are the most common medications Americans take. Although there are many brand names, there are only four active ingredients you need to know: acetaminophen (Tylenol, Percogesic, and Midol), aspirin (Anacin and Bayer), ibuprofen (Advil and Motrin), and naproxen (Aleve). All four of these drugs show up in a multitude of OTC cough and cold preparations, and some products contain more than one ingredient on the list: Excedrin, for example, contains both aspirin and acetaminophen. These drugs have different side effects, and they work better for different conditions.
Acetaminophen quickly relieves both pain and fever for about four hours, but it does not reduce inflammation, as several other drugs—called nonsteroidal anti-inflammatory drugs (NSAIDs)—do. That means it can be a good choice for any painful condition that is not due to inflammation.
Acetaminophen rarely has side effects at normal doses. It won’t cause heartburn like an NSAID might. However, an overdose can be toxic to your liver. An acetaminophen overdose can often be treated, but toxicity causes more than 50,000 emergency room visits and 500 deaths every year.
The maximum safe daily dose for an adult is 4,000 milligrams (mg). Taking just eight 500 mg pills in one day puts you right at the edge of toxicity. If you have any history of liver disease or you regularly drink alcohol, be careful with acetaminophen. A safe limit for you may be only 3,000 mg.
Remember that many OTC cough and cold preparations include acetaminophen, so taking a normal dose of Tylenol but adding an OTC combination product could put you in the danger zone.
- Use for pain without inflammation, fever.
- Avoid if you have liver disease.
Aspirin, an NSAID, comes from salicin, an ingredient found in the willow tree. In ancient Egypt, willow bark was used to treat pain and swelling. Modern aspirin as acetylsalicylic acid was developed by the Bayer Company in 1899.
Like the other NSAIDs, aspirin blocks inflammation along with reducing pain and fever. NSAIDs work by blocking the action of a fatty compound called prostaglandin that acts as a chemical messenger for your immune system. Prostaglandin helps increase blood flow and the release of white blood cells to cause inflammation. Today, aspirin is a less common pain or fever medicine because it has side effects like tinnitus at high doses, heartburn, and an increased risk of bleeding. The bleeding side effect has given aspirin new life. A study in 1974 found that a low dose of aspirin reduces the risk of a second heart attack by about 25 percent. Today, low-dose aspirin is used to reduce the risk of a blood clot leading to a stroke or heart attack for some people at high risk. Talk to your doctor before taking aspirin for this use.
- Use for pain, fever, and inflammation, to reduce the risk of a blood clot if your doctor advises it.
- Avoid if you have a bleeding disorder, a bleeding ulcer, or a history of gastrointestinal bleeding.
Ibuprofen and naproxen
These NSAIDs are available OTC, but there are stronger prescription-strength versions, too. Like aspirin, they work by blocking prostaglandin. They reduce pain and fever quickly for about four hours, just like acetaminophen, but their anti-inflammatory effects make them a better choice for some painful conditions, such as a fracture, sprain, or a strain, a painful infection, pain from a toxin like a bee sting or poison ivy, pain from an inflammatory disease like rheumatoid arthritis or inflammatory bowel disease, pain from a burn injury, and menstrual pain, because prostaglandin causes uterine contractions.
NSAIDs cause side effects in your stomach, kidneys, and blood vessels. Prostaglandins decrease stomach acid secretions, so when they are blocked, you may get acid indigestion or heartburn. The most common dangerous side effect from NSAIDs is a bleeding ulcer. Much less commonly, NSAIDs may cause kidney damage or increase the risk of a stroke or heart attack, but these are very rare side effects and probably limited to people who already have kidney or vascular disease. If you have a history of cardiovascular disease, and you take NSAIDs for a long time, you may increase your risk of heart attack or stroke by about 0.1 to 0.2 percent.
If you have a history of ulcer, kidney disease, stroke, or heart disease, ask your doctor if NSAIDs are safe for you. You can avoid side effects by using only the recommended dose and using these drugs only as long as you need them.
- Use for fever, inflammation, and pain from a fracture, sprain or strain, infection, bee sting, burns, or inflammatory disease.
- Talk to your doctor first if you have a history of ulcer, kidney disease, stroke, or heart disease.
NSAIDs and acetaminophen
NSAIDs and acetaminophen work better when used together than when used separately. In fact, according to the National Safety Council, studies show that this combination may work better for pain than an opioid analgesic. You can get this benefit by alternating the two drugs or by using them at the same time, for example taking one Tylenol along with one Advil. Combination products like Advil Dual Action are now available, too.
The bottom line on OTC pain and fever medicines is that they are safe and effective if you use them as directed for the right type of pain and understand the risk profile of each drug. Other than severe acute or chronic pain, you can probably get by with acetaminophen or an NSAID. If in doubt, check with your health-care provider or pharmacist.